Fibromyositis after intramuscular pentazocine abuse.
MC Silva, P Singh, P Murthy
M C Silva
|How to cite this article:|
Silva M C, Singh P, Murthy P. Fibromyositis after intramuscular pentazocine abuse. J Postgrad Med 2002;48:239-239
|How to cite this URL:|
Silva M C, Singh P, Murthy P. Fibromyositis after intramuscular pentazocine abuse. J Postgrad Med [serial online] 2002 [cited 2021 May 14 ];48:239-239
Available from: https://www.jpgmonline.com/text.asp?2002/48/3/239/93
A 22-year-old male presented with a two year history of Pentazocine use, which was prescribed to him for abdominal pain. He was taking 25mg of Promethazine and 30mg of Pentazocine mixed in the same syringe intramuscularly, at first into the gluteus and deltoid regions alternately; and later into the quadriceps muscles exclusively because of ease of administration. He always used disposable syringes, but without any local antisepsis. The initial frequency of use of once a week increased to every alternate day with evidence of tolerance, craving and withdrawal. Four months prior to admission, the patient developed swelling and pain in the muscle at first, followed by difficulty in bending his knees, squatting and walking. During this time the patient would inject to reduce the pain in his thighs.
Physical examination revealed fixed contractures at the knees with minimal muscle weakness and fibrous induration of both quadriceps femoris and gluteal musculature. The knees could be flexed to 70 degrees. Movements at other joints were normal. Serum creatine phosphokinase (CPK) level was 800 IU/L. T2 weighted magnetic resonance imaging (T2-MRI) showed hyperintensities in both quadriceps regions suggestive of fibrous myositis.
The patient maintained abstinence during inpatient care. He received non-steroidal anti-inflammatory agents, collagenases and physiotherapy. Within three weeks of treatment, his muscle stiffness was much reduced and movement at the knee joint improved by 30%. CPK levels by that time had reduced to 122 IU/L. At six month follow-up patient was abstinent from the drug, and maintained improvement of muscle function.
Abuse of prescription opioids like Pentazocine is on the rise in India. Intramuscular use of pentazocine can give rise to focal myopathy and fibrosis., Fibromyositis is a rare side effect with intramuscular opioid use. Although this complication is well described in the literature; with the increased incidence of such abuse, especially in developing countries like India, physicians need to be on the lookout for these reactions. Young patients developing focal muscle induration and restriction of movements especially in the deltoids, quadriceps or glutei, need to be asked for a history of intramuscular drug abuse. Drug use history should be taken in the evaluation of any atypical form of myopathy with contractures. Treatment needs to focus both on the myopathy as well as detoxification and abstinence from drug.
|1||Ray R. Current extent and pattern of drug abuse. In: Ray R Editor. South Asia Drug Demand Reduction Report. New Delhi: United Nations International Drug Control Programme Regional office for South Asia; 1998. p. 6-31.|
|2||Das CP, Thussu A, Prabhakar S, Banerjee AK. Pentazocine induced fibromyositis and contracture. Postgrad Med J 1999;75:361-2.|
|3||Oh SJ, Rollins JL, Lewis I. Pentazocine induced fibrous myopathy. JAMA 1975;231:271-3.|